|CASE BASED LEARNING
|Year : 2016 | Volume
| Issue : 2 | Page : 124-127
Fixed drug eruption secondary to doxycycline
Bhavana Ravindra Doshi1, NS Chougule2, VA Belgaumkar1, RB Chavan1
1 Department of Skin and VD, B J Government Medical College and Sassoon General Hospital, Pune, Maharashtra, India
2 Department of Ophthalmology, D.Y. Patil Medical College, Pune, Maharashtra, India
|Date of Web Publication||20-Dec-2016|
Bhavana Ravindra Doshi
Department of Skin and VD, B J Government Medical College and Sassoon General Hospital, Pune - 411 001, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Doshi BR, Chougule N S, Belgaumkar V A, Chavan R B. Fixed drug eruption secondary to doxycycline. Indian J Drugs Dermatol 2016;2:124-7
|How to cite this URL:|
Doshi BR, Chougule N S, Belgaumkar V A, Chavan R B. Fixed drug eruption secondary to doxycycline. Indian J Drugs Dermatol [serial online] 2016 [cited 2022 Aug 17];2:124-7. Available from: https://www.ijdd.in/text.asp?2016/2/2/124/196229
A 25-year-old female came with complaints of a few fluid-filled lesions located over her wrist, back and fingers associated with burning and itching since one day. She stated that these lesions had appeared within a few hours of taking a single dose of oral doxycycline which was prescribed to her by an ophthalmologist for recurrent chalazion along with topical steroids for a few days. On deep probing, she recollected to have had a previous episode of a similar reaction at the same site after taking the same drug 3 years back which healed with residual pigmentation. Her medical history was insignificant. The patient denied taking any concomitant drug or any other new drug in the preceding days.
Cutaneous examination revealed a well-defined oval, erythematous, bright red patch measuring about 2-2.5 cm with central vesicle and erythematous halo over the left wrist and the left little finger and lesion with central violaceous hue and halo of pallor with peripheral erythema over the back [Figure 1]. Complete blood count and biochemical investigations were normal. A biopsy from the lesion showed a few necrotic keratinocytes with hydropic degeneration and superficial dermal infiltrate of admixture of lymphocytes with few eosinophils and neutrophils along with melanin incontinence in the upper dermis [Figure 2]. Thus, based on history and examination, a diagnosis of fixed drug eruption (FDE) to doxycycline was made. The patient was told to stop the offending agent and was started on oral antihistamine and topical steroid with complete recovery of symptoms in five days. Doxycycline was thought to be the causative agent for FDE in this patient based on history and clinical criteria. However, the patient did not consent for a provocative test or a patch test. Naranjo algorithm for causality assessment revealed a score of 9.
|Figure 1: Violaceous patches with halo of erythema over the finger and back|
Click here to view
|Figure 2: Biopsy from the lesion showing occasional keratinocyte necrosis with hydropic degeneration of basal layer, pigment incontinence and a mixed lymphohistiocytic, neutrophils, and eosinophils infiltrate on H and E ×100|
Click here to view
| Questions|| |
- Why the diagnosis of FDE was made in this case?
- Which are the other causative agents implicated in causing FDE?
- If this patient requires antibiotic or pain relievers what drug substitution should be done in this case?
- What are the mechanism and different types of FDE?
- How can FDE can be prevented in future?
- Are there any reliable diagnostic tests for confirming the diagnosis and identifying causative agent of FDE?
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Breathnach SM. Drug reactions. In: Burns T, Breathnach S, Cox N, Griffiths C, editors. Rook′s Textbook of Dermatology. 8 th
ed. Oxford: Blackwell Science; 2010. p. 28-177.
Litt JZ. Litt′s Drug Eruption Reference Manual. 11 th
ed. London: Taylor and Francis; 2005.
Mahboob A, Haroon TS. Drugs causing fixed eruptions: A study of 450 cases. Int J Dermatol 1998;37:833-8.
Aouam K, Fadhel NB, Fredj NB, Chaabane A, Belhadjali H, Boughattas NA, et al
. Non steroidal anti-inflammatory drugs-induced fixed drug eruptions: A case series. Clin Transl Allergy 2014;4:82.
Shiohara T, Mizukawa Y. Fixed drug eruption: A disease mediated by self-inflicted responses of intraepidermal T cells. Eur J Dermatol 2007;17:201-8.
Brahimi N, Routier E, Raison-Peyron N, Tronquoy AF, Pouget-Jasson C, Amarger S, et al.
A three-year-analysis of fixed drug eruptions in hospital settings in France. Eur J Dermatol 2010;20:461-4.
Weedon D. The lichenoid reaction pattern (′interface dermatitis′). Skin Pathology. 2 nd
ed. London, England: Churchill Livingstone; 2002. p. 42-3.
Smoller BR, Luster AD, Krane JF, Krueger J, Gray MH, McNutt NS, et al.
Fixed drug eruptions: Evidence for a cytokine-mediated process. J Cutan Pathol 1991;18:13-9.
Hindsén M, Christensen OB, Gruic V, Löfberg H. Fixed drug eruption: An immunohistochemical investigation of the acute and healing phase. Br J Dermatol 1987;116:351-60.
Shiohara T, Nickoloff BJ, Sagawa Y, Gomi T, Nagashima M. Fixed drug eruption. Expression of epidermal keratinocyte intercellular adhesion molecule-1 (ICAM-1). Arch Dermatol 1989;125:1371-6.
Teraki Y, Shiohara T. IFN-gamma-producing effector CD8+ T cells and IL-10-producing regulatory CD4+ T cells in fixed drug eruption. J Allergy Clin Immunol 2003;112:609-15.
Hindioglu U, Sahin S. Nonpigmenting solitary fixed drug eruption caused by pseudoephedrine hydrochloride. J Am Acad Dermatol 1998;38:499-500.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al.
A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Romano A, Viola M, Gaeta F, Rumi G, Maggioletti M. Patch testing in non-immediate drug eruptions. Allergy Asthma Clin Immunol 2008;4:66-74.
Lammintausta K, Kortekangas-Savolainen O. Oral challenge in patients with suspected cutaneous adverse drug reactions: Findings in 784 patients during a 25-year-period. Acta Derm Venereol 2005;85:491-6.
Lammintausta K, Kortekangas-Savolainen O. The usefulness of skin tests to prove drug hypersensitivity. Br J Dermatol 2005;152:968-74.
Zedlitz S, Linzbach L, Kaufmann R, Boehncke WH. Reproducible identification of the causative drug of a fixed drug eruption by oral provocation and lesional patch testing. Contact Dermatitis 2002;46:352-3.
Hiatt KM, Horn TD. Cutaneous toxicities of drugs. In: Elder DE, Elenitsas R, Johnson BL, Murphy GF, Xu X, editors. Levers Histopathology of the Skin. 10 th
ed. New Delhi: Lippincott Williams and Wilkins; 2009. p. 311-31.
Jhaj R, Asati DP, Chaudhary D. Fixed drug eruption due to levocetirizine. J Pharmacol Pharmacother 2016;7:109-11.
Gupta LK, Agarwal N, Khare AK, Mittal A. Fixed drug eruption to levocetirizine and cetirizine. Indian J Dermatol 2014;59:411-3.
Kim MY, Jo EJ, Chang YS, Cho SH, Min KU, Kim SH. A case of levocetirizine-induced fixed drug eruption and cross-reaction with piperazine derivatives. Asia Pac Allergy 2013;3:281-4.
Cravo M, Gonçalo M, Figueiredo A. Fixed drug eruption to cetirizine with positive lesional patch tests to the three piperazine derivatives. Int J Dermatol 2007;46:760-2.
[Figure 1], [Figure 2]